Advertisement

The Allen–Cahn equation on closed manifolds

Article
  • 24 Downloads

Abstract

We study global variational properties of the space of solutions to \(-\varepsilon ^2\Delta u + W'(u)=0\) on any closed Riemannian manifold M. Our techniques are inspired by recent advances in the variational theory of minimal hypersurfaces and extend a well-known analogy with the theory of phase transitions. First, we show that solutions at the lowest positive energy level are either stable or obtained by min–max and have index 1. We show that if \(\varepsilon \) is not small enough, in terms of the Cheeger constant of M, then there are no interesting solutions. However, we show that the number of min–max solutions to the equation above goes to infinity as \(\varepsilon \rightarrow 0\) and their energies have sublinear growth. This result is sharp in the sense that for generic metrics the number of solutions is finite, for fixed \(\varepsilon \), as shown recently by G. Smith. We also show that the energy of the min–max solutions accumulate, as \(\varepsilon \rightarrow 0\), around limit-interfaces which are smooth embedded minimal hypersurfaces whose area with multiplicity grows sublinearly. For generic metrics with \(\mathrm{Ric}_M>0\), the limit-interface of the solutions at the lowest positive energy level is an embedded minimal hypersurface of least area in the sense of Mazet–Rosenberg. Finally, we prove that the min–max energy values are bounded from below by the widths of the area functional as defined by Marques–Neves.

Mathematics Subject Classification

53A10 49Q05 49J35 

Notes

Acknowledgements

This work is partially based on the first author Ph.D. thesis at IMPA. We are grateful to our advisor, Fernando Codá Marques, for his constant encouragement and support. We are also grateful to the Mathematics Department of Princeton University for its hospitality. The first drafts of this work were written there while visiting during the academic year of 2015–16.

References

  1. 1.
    Aiex, N.S.: Non-compactness of the space of minimal hypersurfaces. ArXiv preprint arXiv:1601.01049 (2016)
  2. 2.
    Almgren, F.J.: The homotopy groups of the integral cycle groups. Topology 1, 257–299 (1962)MathSciNetCrossRefMATHGoogle Scholar
  3. 3.
    Ambrosetti, A.: Variational methods and nonlinear problems: classical results and recent advances. In: Topological Nonlinear Analysis. Springer, pp. 1–36 (1995)Google Scholar
  4. 4.
    Ambrosetti, A., Rabinowitz, P.H.: Dual variational methods in critical point theory and applications. J. Funct. Anal. 14, 349–381 (1973)MathSciNetCrossRefMATHGoogle Scholar
  5. 5.
    Ambrozio, L., Carlotto, A., Sharp, B.: Comparing the Morse index and the first Betti number of minimal hypersurfaces. ArXiv preprint arXiv:1601.08152 (2016)
  6. 6.
    Bahri, A., Berestycki, H.: A perturbation method in critical point theory and applications. Trans. Am. Math. Soc. 267, 1–32 (1981)MathSciNetCrossRefMATHGoogle Scholar
  7. 7.
    Bahri, A., Lions, P.: Morse index of some min–max critical points. I. Application to multiplicity results. Commun. Pure Appl. Math. 41, 1027–1037 (1988)MathSciNetCrossRefMATHGoogle Scholar
  8. 8.
    Brezis, H., Oswald, L.: Remarks on sublinear elliptic equations. Nonlinear Anal. Theory Methods Appl. 10, 55–64 (1986)MathSciNetCrossRefMATHGoogle Scholar
  9. 9.
    Buchstaber, V.M., Panov, T.E.: Torus actions and their applications in topology and combinatorics. University Lecture Series, vol. 24. American Mathematical Society, Providence, RI (2002)Google Scholar
  10. 10.
    Caffarelli, L., Vasseur, A.: The De Giorgi method for regularity of solutions of elliptic equations and its applications to fluid dynamics. Discrete Contin. Dyn. Syst. Ser. S 3, 409–427 (2010)MathSciNetCrossRefMATHGoogle Scholar
  11. 11.
    Cahn, J., Allen, S.: A microscopic theory for domain wall motion and its experimental verification in Fe–Al alloy domain growth kinetics. J. Phys. Colloq. 38, C7–51 (1977)CrossRefGoogle Scholar
  12. 12.
    Carlotto, A.: Minimal hyperspheres of arbitrarily large Morse index. ArXiv preprint arXiv:1504.02066 (2015)
  13. 13.
    Cazenave, T., Haraux, A.: An Introduction to Semilinear Evolution Equations, vol. 13. Oxford University Press on Demand, Oxford (1998)MATHGoogle Scholar
  14. 14.
    Chavel, I.: Eigenvalues in Riemannian Geometry, vol. 115. Academic Press, Orlando (1984)MATHGoogle Scholar
  15. 15.
    Colding, T.H., Minicozzi, W.P.: Examples of embedded minimal tori without area bounds. Int. Math. Res. Not. 1999, 1097–1100 (1999)MathSciNetCrossRefMATHGoogle Scholar
  16. 16.
    Conner, P.E., Floyd, E.E.: Fixed point free involutions and equivariant maps. Bull. Am. Math. Soc. 66, 416–441 (1960)MathSciNetCrossRefMATHGoogle Scholar
  17. 17.
    Dean, B.: Compact embedded minimal surfaces of positive genus without area bounds. Geom. Dedicata 102, 45–52 (2003)MathSciNetCrossRefMATHGoogle Scholar
  18. 18.
    Degiovanni, M., Marzocchi, M.: Limit of minimax values under \(\gamma \)- convergence. Electron. J. Differ. Equ. 2014, 19 (2014)MathSciNetCrossRefMATHGoogle Scholar
  19. 19.
    Dold, A.: Partitions of unity in the theory of fibrations. Ann. Math. 78, 223–255 (1963)MathSciNetCrossRefMATHGoogle Scholar
  20. 20.
    Ekeland, I., Ghoussoub, N.: Selected new aspects of the calculus of variations in the large. Bull. Am. Math. Soc. 39, 207–265 (2002)MathSciNetCrossRefMATHGoogle Scholar
  21. 21.
    Evans, L.C., Gariepy, R.F.: Measure Theory and Fine Properties of Functions, vol. 5. CRC Press, Boca Raton (1991)MATHGoogle Scholar
  22. 22.
    Fadell, E.R., Rabinowitz, P.H.: Bifurcation for odd potential operators and an alternative topological index. J. Funct. Anal. 26, 48–67 (1977)MathSciNetCrossRefMATHGoogle Scholar
  23. 23.
    Fadell, E.R., Rabinowitz, P.H.: Generalized cohomological index theories for Lie group actions with an application to bifurcation questions for Hamiltonian systems. Invent. Math. 45, 139–174 (1978)MathSciNetCrossRefMATHGoogle Scholar
  24. 24.
    Farina, A., Sire, Y., Valdinoci, E.: Stable solutions of elliptic equations on Riemannian manifolds. J. Geom. Anal. 23, 1158–1172 (2013)MathSciNetCrossRefMATHGoogle Scholar
  25. 25.
    Federer, H.: Geometric Measure Theory, Die Grundlehren der mathematischen Wissenschaften, Band 153. Springer, New York (1969)Google Scholar
  26. 26.
    Ghoussoub, N.: Location, multiplicity and Morse indices of min–max critical points. J. Reine Angew. Math. 417, 27–76 (1991)MathSciNetMATHGoogle Scholar
  27. 27.
    Ghoussoub, N.: Duality and Perturbation Methods in Critical Point Theory, vol. 107. Cambridge University Press, Cambridge (1993)CrossRefMATHGoogle Scholar
  28. 28.
    Gromov, M.: Dimension, nonlinear spectra and width, geometric aspects of functional analysis (1986/87), pp. 132–184, Lecture Notes in Math, 1317 (1986/87)Google Scholar
  29. 29.
    Guaraco, M.A.: Min–max for phase transitions and the existence of embedded minimal hypersurfaces. ArXiv preprint arXiv:1505.06698 (2015)
  30. 30.
    Guth, L.: Minimax problems related to cup powers and Steenrod squares. Geom. Funct. Anal. 18, 1917–1987 (2009)MathSciNetCrossRefMATHGoogle Scholar
  31. 31.
    Han, Q., Lin, F.: Elliptic Partial Differential Equations, vol. 1. American Mathematical Society, New York (2011)MATHGoogle Scholar
  32. 32.
    Hatcher, A.: Algebraic Topology. Cambridge University Press, Cambridge (2002)MATHGoogle Scholar
  33. 33.
    Hutchinson, J.E., Tonegawa, Y.: Convergence of phase interfaces in the van der Waals–Cahn–Hilliard theory. Calc. Var. Partial. Differ. Equ. 10, 49–84 (2000)MathSciNetCrossRefMATHGoogle Scholar
  34. 34.
    Ilmanen, T.: Convergence of the Allen–Cahn equation to Brakke’s motion by mean curvature. J. Differ. Geom. 38, 417–461 (1993)MathSciNetCrossRefMATHGoogle Scholar
  35. 35.
    Ketover, D., Marques, F.C., Neves, A.: The catenoid estimate and its geometric applications. ArXiv preprint arXiv:1601.04514 (2016)
  36. 36.
    Kramer, J.I.: Examples of stable embedded minimal spheres without area bounds. ArXiv preprint arXiv:0812.3841 (2008)
  37. 37.
    Krasnosel’skii, M.A.: Topological methods in the theory of nonlinear integral equations. Translated by A. H. Armstrong; translation edited by J. Burlak. A Pergamon Press Book, The Macmillan Co., New York (1964)Google Scholar
  38. 38.
    Lyusternik, L.A., Schnirelmann, L.G.: Topological methods in variational problems and their application to the differential geometry of surfaces. Uspekhi Matematicheskikh Nauk 2, 166–217 (1947)MathSciNetGoogle Scholar
  39. 39.
    Marques, F.C., Neves, A.: Rigidity of min–max minimal spheres in three-manifolds. Duke Math. J. 161, 2725–2752 (2012)MathSciNetCrossRefMATHGoogle Scholar
  40. 40.
    Marques, F.C., Neves, A.: Existence of infinitely many minimal hypersurfaces in positive Ricci curvature. ArXiv preprint arXiv:1311.6501 (2013)
  41. 41.
    Marques, F.C., Neves, A.: Min–max theory and the Willmore conjecture. Ann. Math. (2) 179, 683–782 (2014)MathSciNetCrossRefMATHGoogle Scholar
  42. 42.
    Marques, F.C., Neves, A.: Morse index and multiplicity of min–max minimal hypersurfaces. ArXiv preprint arXiv:1512.06460 (2015)
  43. 43.
    Mazet, L., Rosenberg, H.: Minimal hypersurfaces of least area. ArXiv preprint arXiv:1503.02938 (2015)
  44. 44.
    Milnor, J.: Construction of universal bundles, II. Ann. Math. 63, 430–436 (1956)MathSciNetCrossRefMATHGoogle Scholar
  45. 45.
    Mizuno, M., Tonegawa, Y.: Convergence of the Allen–Cahn equation with Neumann boundary conditions. ArXiv preprint arXiv:1403.5624 (2014)
  46. 46.
    Modica, L.: The gradient theory of phase transitions and the minimal interface criterion. Arch. Ration. Mech. Anal. 98, 123–142 (1987)MathSciNetCrossRefMATHGoogle Scholar
  47. 47.
    Pacard, F.: The role of minimal surfaces in the study of the Allen–Cahn equation. In: Geometric Analysis: Partial Differential Equations and Surfaces: UIMP-RSME Santaló Summer School Geometric Analysis, June 28–July 2, 2010. University of Granada, Granada, Spain, vol. 570, p. 137 (2012)Google Scholar
  48. 48.
    Pacard, F., Ritoré, M.: From constant mean curvature hypersurfaces to the gradient theory of phase transitions. J. Differ. Geom. 64, 359–423 (2003)MathSciNetCrossRefMATHGoogle Scholar
  49. 49.
    Padilla, P., Tonegawa, Y.: On the convergence of stable phase transitions. Commun. Pure Appl. Math. 51, 551–579 (1998)MathSciNetCrossRefMATHGoogle Scholar
  50. 50.
    Pagliardini, D.: Multiplicity of critical points for the fractional Allen–Cahn energy. ArXiv preprint arXiv:1603.01960 (2016)
  51. 51.
    Passaseo, D.: Multiplicity of critical points for some functionals related to the minimal surfaces problem. Calc. Var. Partial Differ. Equ. 6, 105–121 (1998)MathSciNetCrossRefMATHGoogle Scholar
  52. 52.
    Pisante, A., Punzo, F.: Allen–Cahn approximation of mean curvature flow in Riemannian manifolds I, uniform estimates. ArXiv preprint arXiv:1308.0569 (2013)
  53. 53.
    Pitts, J.T.: Existence and Regularity of Minimal Surfaces on Riemannian Manifolds, No. 27 in Mathematical Notes. Princeton University Press, Princeton (1981)Google Scholar
  54. 54.
    Rabinowitz, P.H.: Some aspects of nonlinear Eigenvalue problems. Rocky Mt. J. Math. 3, 161–202 (1973)MathSciNetCrossRefMATHGoogle Scholar
  55. 55.
    Rabinowitz, P.H.: Critical point theory and applications to differential equations: a survey. In: Topological Nonlinear Analysis. Springer, pp. 464–513 (1995)Google Scholar
  56. 56.
    Savin, O.: Phase transitions, minimal surfaces and a conjecture of De Giorgi. In: Current Developments in Mathematics, pp. 59–113 (2009)Google Scholar
  57. 57.
    Simon, L.: Lectures on geometric measure theory, The Australian National University. Centre for Mathematics and Its Applications, Mathematical Sciences Institute (1983)Google Scholar
  58. 58.
    Smith, G.: Bifurcation of solutions to the Allen–Cahn equation. ArXiv preprint arXiv:1311.2307 (2015)
  59. 59.
    Spanier, E.H.: Algebraic Topology, vol. 55. Springer, Berlin (1994)MATHGoogle Scholar
  60. 60.
    Sternberg, P.: The effect of a singular perturbation on nonconvex variational problems. Arch. Ration. Mech. Anal. 101, 209–260 (1988)MathSciNetCrossRefMATHGoogle Scholar
  61. 61.
    tom Dieck, T.: Algebraic Topology. European Mathematical Society, Paris (2008)CrossRefMATHGoogle Scholar
  62. 62.
    Tonegawa, Y.: Applications of geometric measure theory to two-phase separation problems. Sugaku Expo. 21, 97 (2008)MATHGoogle Scholar
  63. 63.
    Tonegawa, Y., Wickramasekera, N.: Stable phase interfaces in the van der Waals–Cahn–Hilliard theory. Journal für die reine und angewandte Mathematik (Crelles Journal) 2012, 191–210 (2012)MathSciNetCrossRefMATHGoogle Scholar
  64. 64.
    Yang, C.-T.: On theorems of Borsuk–Ulam, Kakutani–Yamabe–Yujobô and Dyson, II. Ann. Math. 62, 271–283 (1955)MathSciNetCrossRefMATHGoogle Scholar
  65. 65.
    Zhou, X.: Min–max hypersurface in manifold of positive Ricci curvature. ArXiv preprint arXiv:1504.00966 (2015)

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Instituto de Matemática Pura e Aplicada (IMPA)Rio de JaneiroBrazil

Personalised recommendations